Debris Flow, X W San Diego Valley
- When
- January 21, 12:26 AM PST to 1:09 AM PST
- Where
- X W San Diego Valley forecast zone
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Mud and debris flowed across Valley Center road just south of Morales Lane.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Mud and debris flowed across Valley Center road just south of Morales Lane.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 20, 9:30 PM PST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 930 PM PST TUE JAN 20 2004 .SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT. BRIEF SMALL HAIL WILL BE POSSIBLE DUE TO STRONG INSTABILITY. OFFSHORE FLOW WILL DEVELOP WEDNESDAY AND PEAK THURSDAY MORNING WITH STRONG GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE WINDS WILL DECREASE FRIDAY. A STORM MOVING IN FROM THE NORTHWEST WILL BRING A CHANCE OF SHOWERS LATE SATURDAY INTO MONDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. A WELL-DEFINED CIRCULATION WAS EVIDENT BETWEEN THE ISLANDS OFFSHORE. SO...ISOLATED SHOWERS AND THUNDERSTORMS OCCURRED WITH A FEW REPORTS OF BRIEF HEAVY RAIN AND SMALL HAIL. SOME RAIN GAUGES IN THE SANTA ROSA PLATEAU/MURRIETA AREAS SHOWED LOCALLY 1/4 TO 1/2 INCH OF RAIN...AND YUCCA VALLEY HAD 0.2 INCHES OF RAIN. EXPECT THIS TO CONTINUE...MOSTLY DUE TO THE INSTABILITY AS 500 MB TEMPS WILL FALL BELOW -25 DEG C...THOUGH CERTAINLY NOT ALL AREAS WILL RECEIVE PRECIP. THE SNOW LEVEL APPEARS TO BE AROUND 4500 FEET...BUT THE SPORADIC NATURE OF THE PRECIP SHOULD KEEP ACCUMULATIONS LIGHT...ESPECIALLY SINCE MOST OF THE PRECIP HAS HIT NON-MTN AREAS...SO FAR. THE PRECIP SHOULD END AFTER THE MAIN VORT MAX MOVES THROUGH AROUND OR SHORTLY AFTER 12Z. THE STRONG PASS/CANYON WINDS WILL MOSTLY BE A COMBINATION OF STRONG SURFACE PRESSURE GRADIENTS AND STACKED FLOW TO 500 MB FROM A CONSISTENT DIRECTION...NE. COLD AIR ADVECTION WILL BE LIMITED AND MOSTLY AT THE LOW LEVELS. WE COULD REACH THE HIGH WIND WARNING LOCALLY DURING THE DAY WED...BUT THIS WILL BE MOST LIKELY THU AM. ZONES 48/57...AS USUAL...WILL BE THE MOST VULNERABLE TO THE WINDS. THE WINDS WILL GRADUALLY DECREASE FRIDAY AS THE UPPER LOW MOVES FURTHER AWAY TO THE SE. TEMPS WILL BE MILD W OF THE MTNS THU/FRI BUT WILL CONTINUE TO BE COOL OVER THE MTNS. A MAJOR SYSTEM WILL MOVE THROUGH OVER THE WEEKEND DUE TO A COMBINATION OF A BUILDING COASTAL TROUGH AND A VORT MAX UNDERCUTTING THE HIGH OFF THE COAST. IF THE SYSTEM HITS US HEAD ON...WE COULD SEE SIGNIFICANT AMOUNTS OF PRECIP...ESPECIALLY IN THE CONVECTIVE FORM...AND SIGNIFICANT SNOWFALL IN THE MTNS WOULD OCCUR. HOWEVER...IF THE LOW DIGS TOO DEEPLY OFF THE COAST...WHICH HAS BEEN THE TREND WITH THE GFS...THEN THE MAIN VORT MAX WILL MOVE INTO BAJA...AND WE WOULD RECEIVE LITTLE OR NO PRECIP. SO...CHANCE POPS LOOK GOOD FOR NOW...WITH PRECIP MOST LIKELY SUNDAY. OVERALL...THE PATTERN IS NOW ESTABLISHED FOR BROAD LOW PRESSURE OVER THE INTERIOR WEST AND A STRONG RIDGE OVER THE NE PAC WITH OCCASIONAL VORT MAXES SLIDING SE OVER THE W COAST. SO...EXPECT A CHANCE OF PRECIP EVERY FEW DAYS WITH TEMPS MOSTLY BELOW NORMAL FOR THE NEXT WEEK OR TWO...EXCEPT WHEN OFFSHORE FLOW OCCURS. && .SGX WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH...SEE LAXNPWSGX. && MAXWELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST TUE JAN 20 2004 CAZ042-043-048-050-055>058-060>062-211400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 600 AM PST TUE JAN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT AREAS OF DENSE FOG MAY IMPACT THE MORNING COMMUTE THROUGH THE MOUNTAIN PASSES AND COASTAL FOOTHILL COMMUNITIES. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY POSSIBLE HIGH WINDS... FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE... SANTA ANA MOUNTAINS AND FOOTHILLS... WEDNESDAY THROUGH THURSDAY. BALFOUR
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382543.